Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Uniform approximation of eigenvalues in Laguerre and Hermite $ \beta$-ensembles by roots of orthogonal polynomials


Authors: Holger Dette and Lorens A. Imhof
Journal: Trans. Amer. Math. Soc. 359 (2007), 4999-5018
MSC (2000): Primary 60F15, 15A52; Secondary 82B10
DOI: https://doi.org/10.1090/S0002-9947-07-04191-8
Published electronically: May 7, 2007
MathSciNet review: 2320657
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive strong uniform approximations for the eigenvalues in general Laguerre and Hermite $ \beta$-ensembles by showing that the maximal discrepancy between the suitably scaled eigenvalues and roots of orthogonal polynomials converges almost surely to zero when the dimension converges to infinity. We also provide estimates of the rate of convergence. In the special case of a normalized real Wishart matrix $ W(I_n,s)/s$, where $ n$ denotes the dimension and $ s$ the degrees of freedom, the rate is $ (\log n/s)^{1/4}$, if $ n,s\to\infty$ with $ n\leq s$, and the rate is $ \sqrt{\log n/n}$, if $ n,s\to\infty$ with $ n\leq s\leq n+K$. In the latter case we also show the a.s. convergence of the $ \lfloor nt \rfloor$ largest eigenvalue of $ W(I_n,s)/s$ to the corresponding quantile of the Marcenko-Pastur law.


References [Enhancements On Off] (What's this?)

  • 1. Z. D. Bai, Methodologies in spectral analysis of large dimensional random matrices, a review, Statist. Sinica 9, 1999, pp. 611-677. MR 1711663 (2000e:60044)
  • 2. Z. D. Bai, B. Miao and J. Yao, Convergence rates of spectral distributions of large sample covariance matrices, SIAM J. Matrix Anal. Appl. 25, 2003, pp. 105-127. MR 2002902 (2004g:60043)
  • 3. Z. D. Bai and Y. Q. Yin, Convergence to the semicircle law, Ann. Probab. 16, 1988, pp. 863-875. MR 929083 (89c:60049)
  • 4. Z. D. Bai and Y. Q. Yin, Necessary and sufficient conditions for almost sure convergence of the largest eigenvalue of a Wigner matrix, Ann. Probab. 16, 1988, pp. 1729-1741. MR 958213 (90a:60069)
  • 5. Z. D. Bai and Y. Q. Yin, Limit of the smallest eigenvalue of a large dimensional sample covariance matrix, Ann. Probab. 21, 1993, pp. 1275-1294. MR 1235416 (94j:60060)
  • 6. T. S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • 7. P. Deift, Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach, American Mathematical Society, Providence, Rhode Island, 1998. MR 1677884 (2000g:47048)
  • 8. I. Dumitriu and A. Edelmann, Matrix models for beta ensembles, J. Math. Phys. 43, 2002, pp. 5830-5847. MR 1936554 (2004g:82044)
  • 9. I. Dumitriu and A. Edelmann, Eigenvalues of Hermite and Laguerre ensembles: large beta asymptotics, Ann. Inst. H. Poincaré Probab. Statist., 41, 2005, pp. 1083-1099. MR 2172210 (2006g:15016)
  • 10. F. J. Dyson, The threefold way. Algebraic structure of symmetry groups and ensembles in quantum mechanics, J. Math. Phys. 3, 1962, pp. 1199-1215. MR 0177643 (31:1905)
  • 11. A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Tables of Integral Transforms, Vol. I. McGraw-Hill, New York, 1954. MR 0061695 (15:868a)
  • 12. R. A. Fisher, The sampling distribution of some statistics obtained from non-linear equations, Vol. I. Ann. Eugenics 9, 1939, pp. 238-249. MR 0001499 (1:248d)
  • 13. L. Gatteschi, Asymptotics and bounds for the zeros of Laguerre polynomials: A survey, J. Comput. Appl. Math. 144, 2002, pp. 7-27. MR 1909981 (2003c:33012)
  • 14. J. Gustavsson, Gaussian fluctuations of eigenvalues in the GUE, Ann. Inst. H. Poincaré Probab. Statist. 41, 2005, pp. 151-178. MR 2124079 (2005k:60074)
  • 15. R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1985. MR 832183 (87e:15001)
  • 16. P. L. Hsu, On the distribution of roots of certain determinantal equations, Ann. Eugenics 9, 1939, pp. 250-258. MR 0001500 (1:248e)
  • 17. M. E. H. Ismail and X. Li, Bounds on the extreme zeros of orthogonal polynomials, Proc. Amer. Math. Soc. 115, 1992, pp. 131-140. MR 1079891 (92h:33019)
  • 18. A. T. James, Distributions of matrix variates and latent roots derived from normal samples, Ann. Math. Statist. 35, pp. 475-501. MR 0181057 (31:5286)
  • 19. K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209, 2000, pp. 437-476. MR 1737991 (2001h:60177)
  • 20. I.M. Johnstone, On the distribution of the largest principal component, Ann. Statist. 29, 2001, pp. 295-327. MR 1863961 (2002i:62115)
  • 21. V. A. Marcenko and L. A. Pastur, Distribution of eigenvalues in certain sets of random matrices, Mat. Sb. (N.S.) 72, 1967, 507-536. MR 0208649 (34:8458)
  • 22. M. L. Mehta, Random Matrices, Academic Press, New York, 1967. MR 2129906 (2006b:82001)
  • 23. R. J. Muirhead, Aspects of Multivariate Statistical Theory, Wiley, New York, 1982. MR 652932 (84c:62073)
  • 24. J. W. Silverstein, The smallest eigenvalue of a large dimensional Wishart matrix, Ann. Probab. 13, 1985, pp. 1364-1368. MR 806232 (87b:60050)
  • 25. A. Soshnikov, A note on the universality of the distribution of the largest eigenvalue in certain covariance matrices, J. Statist. Phys. 108, 2002, pp. 1033-1056. MR 1933444 (2003h:62108)
  • 26. G. Szegö, Orthogonal Polynomials, 4th ed. Amer. Math. Soc., Providence, RI, 1975.
  • 27. C. A. Tracy and H. Widom, The distribution of the largest eigenvalue in the Gaussian ensembles: $ \beta=1,2,4$, Calogero-Moser-Sutherland models (Montréal, QC, 1997), 461-472, CRM Ser. Math. Phys., Springer, New York, 2000. MR 1844228 (2002g:82021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60F15, 15A52, 82B10

Retrieve articles in all journals with MSC (2000): 60F15, 15A52, 82B10


Additional Information

Holger Dette
Affiliation: Fakultät für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany
Email: holger.dette@ruhr-uni-bochum.de

Lorens A. Imhof
Affiliation: Department of Statistics, Bonn University, D-53113 Bonn, Germany
Email: limhof@uni-bonn.de

DOI: https://doi.org/10.1090/S0002-9947-07-04191-8
Keywords: Gaussian ensemble, random matrix, rate of convergence, Weyl's inequality, Wishart matrix
Received by editor(s): March 11, 2005
Received by editor(s) in revised form: September 2, 2005
Published electronically: May 7, 2007
Additional Notes: The authors would like to thank Isolde Gottschlich, who typed parts of the paper with considerable technical expertise, and Z.D. Bai and J. Silverstein for some help with the references. We are also grateful to an unknown referee for his/her constructive comments on an earlier version of this paper and to I. Dumitriu for sending us the paper of Dumitriu and Edelman (2004) before publication. The work of the first author was supported by the Deutsche Forschungsgemeinschaft (SFB 475, Komplexitätsreduktion in multivariaten Datenstrukturen). Parts of this paper were written during a visit of the first author at Purdue University and this author would like to thank the Department of Statistics for its hospitality.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society